Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 318, NWS Atlanta, GA

July 31, 2002Johnson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 31, 2002, 7:38 PM EDT for Johnson County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2002, 7:38 PM EDT (23:38 UTC)
Expired
Jul 31, 2002, 8:10 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Whole counties

County Johnson County, GA

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WUUS52 KFFC 312338
SVRATL
GAC167-010010-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
737 PM EDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 810 PM EDT

* AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF KITE...MOVING SOUTH AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...KITE.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
IN THE WARNED AREA.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:20 PM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 31, 3:20 PM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EDT WED JUL 31 2002

AGAIN THIS AFTERNOON NOT MAKING MANY CHANGES TO THE CURRENT FORECAST
TRENDS. RAIN CHANCES DONT LOOK AS PROMISING TONIGHT AND THURSDAY AS
THEY PREVIOUSLY DID. FRONT COMING DOWN FROM THE NORTH DOESNT LOOK
LIKE IT WILL MAKE IT INTO GEORGIA...WITH INDICATIONS THAT IT WILL
STALL IN THE OHIO VALLEY AND DISSIPATE. HOWEVER...DRIER AIRMASS
MOVES INTO NORTH GEORGIA THURSDAY AS UPPER RIDGE BUILDS EAST OUT OF
THE PLAINS SUPPRESSING WEAK TROUGH SOUTH INTO FLORIDA. H5 RIDGE
HOLDS THROUGH THE REST OF THE FORECAST...BUT ENOUGH RESIDUAL
MOISTURE AND WEAKER SUBSIDENCE IN SOUTHERN PORTIONS OF THE FORECAST
AREA SHOULD KEEP ISOLATED TO SCATTERED CONVECTION GOING THIS WEEKEND
THERE. BY THE END OF THE WEEKEND THE WEAK UPPER TROUGH OVER FLORIDA
BEGINS MOVING WEST ACROSS THE GULF OF MEXICO UNDER THE EASTERN U.S.
RIDGE. BY EARLY TO MID WEEK THIS ALLOWS RICHER MOISTURE TO MOVE UP
ACROSS THE AREA...AND WITH GEORGIA UNDER A WEAKER PORTION OF THE
RIDGE...SCATTERED DIURNAL CONVECTION SHOULD RETURN STATEWIDE.

TEMPERATURE REMAIN HOT THROUGH DAY 7.

FCSTID = 20

ATL  71 92 69 92 /  30 30 20 10
AHN  71 92 68 92 /  30 30 20 10
GVL  70 90 67 91 /  30 30 10 10
RMG  71 92 68 92 /  30 30 10 00
CSG  73 93 73 94 /  20 40 30 20
MCN  72 93 72 93 /  20 40 30 20

.ATL...
GA...NONE.

MSS

OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC.
OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE
AT FLUS42 KFFC.

In the hours before

Local storm report, Jul 31, 5:46 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
546 PM EDT WED JUL 31 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    3NW CUMMING               GA   WIND DAMAGE
07/31/02   FORSYTH                        NUMEROUS TREES BLOWN
                                          DOWN. STORE ROOF BLOWN
                                          OFF. CHICKEN HOUSES
                                          DESTROYED. DAMAGE STARTED
                                          AROUND 415 PM AND LASTED
                                          UNTIL 445 PM. REPORTED BY
                                          FORSYTH COUNTY EMA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:14 PM EDTSevere Thunderstorm WarningFFCFloyd31 min
Jul 31, 2:37 PM EDTSevere Thunderstorm WarningFFCFloyd23 min
Jul 31, 5:09 PM EDTSevere Thunderstorm WarningFFCDeKalb26 min
Jul 31, 5:25 PM EDTSevere Thunderstorm WarningFFCEmanuel35 min
Jul 31, 5:36 PM EDTSevere Thunderstorm WarningFFCNewton29 min
Jul 31, 5:57 PM EDTSevere Thunderstorm WarningFFCEmanuel33 min
Jul 31, 6:34 PM EDTSevere Thunderstorm WarningFFCGreene26 min
Jul 31, 6:37 PM EDTSevere Thunderstorm WarningFFCGreene23 min
Jul 31, 6:54 PM EDTSevere Thunderstorm WarningFFCMontgomery36 min
Jul 31, 7:01 PM EDTSevere Thunderstorm WarningFFCGreene29 min
Jul 31, 7:13 PM EDTSevere Thunderstorm WarningFFCJefferson32 min
Jul 31, 7:19 PM EDTSevere Thunderstorm WarningFFCHancock26 min
Jul 31, 7:43 PM EDTSevere Thunderstorm WarningFFCMonroe22 min
Jul 31, 7:55 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.